Kansas, 2008

Hail in Kansas, May 6, 2008

May 6, 2008 · NWS GLD · 7 events in 2 counties and zones

Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across western Nebraska and western Kansas during the late afternoon hours. Numerous hail reports were received from the stronger storms, the largest being golf ball sized hail in Rawlins county, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 1:35 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 6, 1:35 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE MAY 6 2008

.DISCUSSION...
127 PM MDT TUE MAY 6 2008

ANOTHER ROUND OF THUNDERSTORMS EXPECTED TODAY.

LINE OF TCU DEVELOPING OVER THE COLORADO/KANSAS BORDER AS SEEN AT
THE KGLD NWS OFFICE. FIRST THUNDERSTORM OF THE DAY IS ABOUT TO CROSS
INTO GREELEY COUNTY, KS WITH MORE THUNDERSTORMS DEVELOPING OFF THE
HIGHER TERRAIN IN COLORADO. EXPECT MORE THUNDERSTORMS TO DEVELOP
THIS AFTER AFTERNOON AND STRENGTHEN AS THEY MOVE INTO A RICHER
MOISTURE FIELD. DRYLINE SETTING UP OVER THE COLORADO/KANSAS BORDER
WITH 53 TDS REPORTED AT KGLD WITH HIGHER TDS SOUTH AND EAST. KITR
REPORTING A 37 TD WITH MUCH DRIER AIR WEST.

WINDS OVER KGLD AND EAST TAKING ON A MORE SOUTH/SOUTHEASTERLY FLOW
WHICH COULD ADVECT EVEN HIGHER DEWPOINTS INTO THE AREA. SPECIAL 18Z
SOUNDINGS OVER KDDC AND KLBF SHOW CAPES OF 2000J/KG WITH CIN VALUES
AROUND 150J/KG. OBVIOUSLY ANY CIN OVER THE AREA HAS ERODED AWAY AS
THESE STORMS HAVE AND ARE BEGINNING TO FIRE. LATEST RUNS OF THE RUC
HAVE CAPE VALUES AROUND 2500J/KG FROM KGLD AND FURTHER EAST...WITH
0-1KM AND 0-3KM HELICITY VALUES SUPPORT SUPERCELL DEVELOPMENT.
MAIN THREAT FOR THIS EVENING LOOKS TO BE LARGE HAIL AND DAMAGING
WINDS...ALSO CANNOT RULE OUT THE POSSIBILITY FOR TORNADO
DEVELOPMENT. AS THE EVENING PROGRESSES THUNDERSTORMS WILL CONTINUE
TO PUSH EAST THUS CHANCES FOR THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST OVERNIGHT.

THERE IS STILL A POSSIBILITY FOR THUNDERSTORMS OVER THE AREA SO HAVE
LEFT SLIGHT CHANCE/CHANCE OVERNIGHT. WEDNESDAY WILL BE A BIT COOLER
AS TEMPERATURES ONLY MAKE IT INTO THE MID 60S. BY AFTERNOON SKIES
SHOULD BECOME PARTLY CLOUDY BY THE AFTERNOON.

MOVING INTO THURSDAY AN H5 SHORTWAVE TROUGH MOVES OVER THE REGION
ALONG WITH ENOUGH MOISTURE RETURN TO GENERATE MORE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. THE AREA WILL SEE A BIT OF A BREAK
OVER THE WEEKEND THROUGH EARLY NEXT WEEK AS H5 RIDGE OVER THE GREAT
BASIN MOVES EAST OVER THE ROCKIES. TEMPERATURES WILL REMAIN JUST
OVER AVERAGE WITH HIGHS IN THE LOWER 70S.

BURTIS
&&

.AVIATION...
1 PM TUE MAY 6 2008

VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION OF AREAS AFFECTED
BY THUNDERSTORMS. VISIBILITY AND CEILINGS MAY BE REDUCED DUE TO
HEAVY RAIN AND HAIL. THUNDERSTORMS SHOULD DECREASE IN COVERAGE
OVERNIGHT.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 6, 11:00 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT TUE MAY 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT TUE MAY 6 2008 /1200 PM CDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A
TROUGH OF LOW PRESSURE NEAR THE COLORADO STATE LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS AS THEY
TRACK EAST ACROSS THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EARLY
WEDNESDAY...HOWEVER DUE TO LIMITED INSTABILITY SEVERE WEATHER IS NOT
ANTICIPATED.

AN UNSETTLED PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL HIGH
PLAINS WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 6, 3:00 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT TUE MAY 6 2008

KSZ042-062130-
WICHITA-
400 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYDIA...AND MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

SFJ/DDT
Special weather statement, May 6, 3:22 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT TUE MAY 6 2008

COZ092-KSZ027-041-062145-
CHEYENNE COUNTY-GREELEY-WALLACE-
322 PM MDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 22 MILES
SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 21 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN GREELEY...SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN WALLACE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SFJ/DDT
Special weather statement, May 6, 4:17 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT TUE MAY 6 2008

KSZ001-062245-
CHEYENNE-
517 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ST. FRANCIS...AND MOVING EAST AT
26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Rawlins

When
May 6, 5:17 PM CST
Where
Rawlins County, 12 mi S of Mc Donald
Measured
1 in hail
Reported by
Public
Coordinates
39.606, -101.370

Hail, Rawlins

When
May 6, 5:20 PM CST
Where
Rawlins County, 10 mi SSE of Mc Donald
Measured
1.75 in hail
Reported by
Public
Coordinates
39.646, -101.298

Hail was reported to be anywhere from nickel to golf ball sized.

Hail, Rawlins

When
May 6, 5:20 PM CST
Where
Rawlins County, 16 mi SW of Atwood
Measured
1.75 in hail
Reported by
Public
Coordinates
39.636, -101.263

Hail was reported to be anywhere from nickel to golf ball sized.

Hail, Cheyenne

When
May 6, 5:25 PM CST
Where
Cheyenne County, 13 mi SE of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
39.637, -101.627

Hail, Cheyenne

When
May 6, 5:44 PM CST
Where
Cheyenne County, Bird City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Spotters reported half dollar sized hail at the airport.

Hail, Cheyenne

When
May 6, 5:44 PM CST
Where
Cheyenne County, Bird City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Spotters reported golf ball sized hail on the southeast side of Bird City.

Hail, Rawlins

When
May 6, 7:20 PM CST
Where
Rawlins County, 8 mi S of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.684, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86204, 86206, 86207, 86208, 86209, 86211, 86210.